Early HER2+ Breast Cancer - Episode 3

The APHINITY Trial Regimen Efficacy & Toxicity Profile

May 22, 2019

Ruth O’Regan, MD:The APHINITY trial basically was an adjuvant trial that looked at the addition of pertuzumab, the standard chemotherapy in HER2 [human epidermal growth factor receptor 2]—directed therapy for early-stage HER2-positive breast cancer. This was [an] adjuvant rather than neoadjuvant approach. And overall if it did show an improvement in disease-free survival with the addition of pertuzumab, although it was somewhat modest and it was really restricted to patients who had node-positive breast cancer. There also was a signal that the addition of pertuzumab was more effective than estrogen receptor–negative cancers versus estrogen receptor–positive cancers.

So the problem with the APHINITY trial is that we do, as we talked about earlier, tend to use a preoperative approach for a lot of patients with HER2-positive breast cancer in the United States. And the question then comes, where does the addition of pertuzumab fit in [with] patients who’ve been treated preoperatively? But overall, I think if you have a patient who’s high risk with node-positive disease, as we had in this case, it makes sense to continue pertuzumab along with trastuzumab following surgery. So even though this patient had a pathologic complete response, the fact that she had a positive lymph node at diagnosis, I would continue pertuzumab with trastuzumab for a total of a year in a patient like this.

If they had node-negative breast cancer, I think other things that you could look at would be estrogen receptor status. With estrogen receptor negative it was a larger cancer. When she presented, you at least would discuss, I think, using pertuzumab with trastuzumab in that setting rather than just giving trastuzumab alone.

Overall, the addition of pertuzumab-trastuzumab, as we talked about, it does increase the pathologic complete response rate of when you use it preoperatively. And also in the adjuvant setting, particularly in the node-positive setting, it does improve outcome. So clearly there’s an improvement in efficacy by adding pertuzumab in with trastuzumab in this setting.

As far as my own experience, there’s not really a downside. Some patients do get increased diarrhea with the combination of pertuzumab and trastuzumab, but it’s usually pretty mild. So overall if you look at the risk benefit of it, the risks are pretty low with continuing, or continuing pertuzumab with trastuzumab. And there is certainly an improvement in efficacy with this approach. So I tend to use it quite a bit in patients with node-positive breast cancer. And overall, patients tolerate it very well without any major issues.

So in the studies that have looked at adding pertuzumab in with chemotherapy and trastuzumab preoperatively, they’ve all shown an improved pathologic complete response rate when you add in pertuzumab. Again, with minimal costs in terms of toxicity.

The APHINITY trial basically showed that the addition of pertuzumab-trastuzumab did increase the risk of diarrhea. Very importantly, though, there was no increased instance of cardiotoxicity with adding in pertuzumab-trastuzumab, which is a more serious [adverse] effect. In my experience with diarrhea that you get when adding in pertuzumab with trastuzumab, it’s pretty minor and it’s very easy to control. So typically what I would do is if it’s significant diarrhea, I’ll hold the pertuzumab for a cycle. It usually resolves very quickly.

The other thing, though, …I do not give prophylactic antidiarrheals because you don’t see diarrhea that often. But what I generally tell patients to do is if they have diarrhea to give us a call, and then we’ll start them on antidiarrheals. That usually takes care of the problem very easily.

As far as hematologic toxicity, by adding in pertuzumab with trastuzumab and chemotherapy, you really don’t see an increase in hematologic toxicity, although the 2 chemotherapy agents—docetaxel and carboplatin—can cause fairly significant hematologic toxicity. So it is important to consider growth factors and also making sure patients know to call if they have a fever.

Neutropenia isn’t increased necessarily by adding in pertuzumab, with trastuzumab and chemotherapy, or if a neutropenia is a concern with the TCHP [docetaxel, carboplatin, trastuzumab, pertuzumab] regimen. So I’ll routinely give patients growth factor to try [to] prevent febrile neutropenia in patients [whom] I prescribed this regimen to.

When you add pertuzumab in with trastuzumab, the only [adverse] effect that I’ve seen amplified is diarrhea. Apart from that I really haven’t seen any other [adverse] effects with this regimen. So overall the toxicity of trastuzumab and pertuzumab together is really not increased from trastuzumab alone, and trastuzumab alone is incredibly well tolerated for patients once you stop the chemotherapy. Really, most of the toxicities that we see in these patients is from the chemotherapy agents we use, not from the 2 HER2-directed treatments.

So the main [adverse] effects that you can see with adding pertuzumab in with chemotherapy and trastuzumab is an increase in diarrhea. I tell patients that this may happen. I don’t use prophylactic antidiarrheals because, honestly, it’s a fairly uncommon [adverse] effect that you see, particularly severe diarrhea. If they do develop diarrhea, then I will institute antidiarrheals at that time point. The other thing I always tell patients, though, is if they have a fever with diarrhea, when they’re getting the chemotherapy part to make sure they call us because that can be a serious issue called typhlitis, which is very rare, but I would always make sure patients are assessed if they get diarrhea and a fever when receiving that regimen. But in general, the diarrhea is not a significant issue, and it doesn’t require—at least in my patients, I don’t give them prophylactic antidiarrheals. But if they get diarrhea, then we’ll implement the antidiarrheals at that time point. Also fluids [and] those type of things can really help with the diarrhea as well.

If a patient develops grade 3 diarrheas, I would hold the pertuzumab. I have not actually reduced this [or] needed to reduce the dose of pertuzumab from patients I’ve treated. But what I would do in that scenario if it’s grade 3 diarrhea—which, again, I don’t think I’ve actually ever seen that—[is] I would then put them on prophylactic antidiarrheals before I restart the pertuzumab.

The diarrhea almost always resolves. It’s not something that’s sustained. You know, …it’s very uncommon even to have to admit patients with diarrhea. So it’s really a very minor [adverse] effect to this agent.

Transcript edited for clarity.


Case: A 52-Year-Old Woman withHER2+ Breast Cancer

H & P

  • A 52-year-old, postmenopausal woman presented with a mass in her left breast at her annual gynecologic exam; was referred to oncology
  • 2 children, menopause at age 49
  • No history of cardiovascular disease, no family history of breast cancer
  • PE: reveals a slightly overweight woman (BMI = 26 kg/m2), with palpable masses in left breast and left axillary nodes

Imaging

  • Mammogram reveals 2.5-cm tumor in left breast
  • CT: confirms tumor in left breast and left axillary node involvement (2.6-mm metastasis in 1 node)

Biopsy and labs:

  • Histology: invasive ductal adenocarcinoma
  • Histologic grade: G2
  • ER (-)/ PR (-)
  • HER2IHC, 3+
  • BRCA1/2status: unknown

Treatment

  • She received neoadjuvant TCH-P (docetaxel + carboplatin + trastuzumab + pertuzumab) and achieved pathologic complete response
    • Developed grade 3 diarrhea during second cycle of chemotherapy, which required a one-level dose reduction of paclitaxel
    • Diarrhea resolved to grade 1/2
  • Underwent breast-conserving surgery and removal of left axillary lymph nodes; no residual disease
  • Currently completing adjuvant therapy; trastuzumab + pertuzumab (total 18 cycles)